Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 480, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 1:01 PM CDT for Greene County, Webster County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 1:01 PM CDT (18:01 UTC)
- Expired
- Jul 22, 2008, 2:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Greene County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:30 PM CDT | TSTM WND DMG | Fordland, MO | REPORTS OF LARGE TREES BLOWN DOWN IN FORDLAND WITH SEVERAL TREES SNAPPED IN HALF ALONG WITH A LARGE WALNUT TREE UPROOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 221802
SVRSGF
MOC077-225-221900-
/O.NEW.KSGF.SV.W.0480.080722T1801Z-080722T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 200 PM CDT.
* AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BASSVILLE...OR NEAR STRAFFORD...MOVING
SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF MARSHFIELD BY 115 PM CDT.
9 MILES NORTHEAST OF ROGERSVILLE BY 140 PM CDT.
FORDLAND BY 150 PM CDT.
DIGGINS BY 155 PM CDT.
6 MILES WEST OF SEYMOUR BY 200 PM CDT.
THE TOWN OF NORTHVIEW IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS
87 AND 102.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3709 9304 3710 9308 3735 9314 3741 9291
3713 9268 3712 9269 3709 9290
TIME...MOT...LOC 1801Z 320DEG 13KT 3731 9305
$$3 follow-up statements
000
WWUS53 KSGF 221825
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT TUE JUL 22 2008
MOC077-225-221900-
/O.CON.KSGF.SV.W.0480.000000T0000Z-080722T1900Z/
GREENE MO-WEBSTER MO-
125 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN GREENE AND SOUTHERN WEBSTER COUNTIES...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR NORTHVIEW...OR 8 MILES SOUTHEAST OF
STRAFFORD...MOVING SOUTHEAST AT 24 MPH. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FORDLAND BY 135 PM CDT.
DIGGINS BY 140 PM CDT.
SEYMOUR BY 155 PM CDT.
THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 87 AND 99.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3710 9308 3720 9310 3724 9312 3725 9311
3726 9313 3734 9314 3734 9286 3713 9268
3712 9269 3709 9290 3709 9304
TIME...MOT...LOC 1825Z 302DEG 21KT 3721 9297
$$
HATCH000
WWUS53 KSGF 221844
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT TUE JUL 22 2008
MOC077-221854-
/O.CAN.KSGF.SV.W.0480.000000T0000Z-080722T1900Z/
GREENE MO-
144 PM CDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
LAT...LON 3710 9306 3717 9306 3720 9290 3719 9273
3713 9268 3712 9269 3709 9290
TIME...MOT...LOC 1844Z 354DEG 46KT 3708 9288
$$
MOC225-221900-
/O.CON.KSGF.SV.W.0480.000000T0000Z-080722T1900Z/
WEBSTER MO-
144 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN WEBSTER COUNTY...
AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FORDLAND...OR 15 MILES SOUTH OF
MARSHFIELD...MOVING SOUTH AT 52 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN WEBSTER COUNTY.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3710 9306 3717 9306 3720 9290 3719 9273
3713 9268 3712 9269 3709 9290
TIME...MOT...LOC 1844Z 354DEG 46KT 3708 9288
$$
HATCH000
WWUS53 KSGF 221855
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT TUE JUL 22 2008
MOC057-077-109-221906-
/O.EXP.KSGF.SV.W.0479.000000T0000Z-080722T1900Z/
LAWRENCE MO-GREENE MO-DADE MO-
156 PM CDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE...
SOUTHEASTERN DADE AND SOUTHWESTERN GREENE COUNTIES EXPIRES AT 200 PM
CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3713 9373 3726 9388 3736 9365 3728 9355
3717 9354 3710 9361
TIME...MOT...LOC 1856Z 335DEG 15KT 3720 9374
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 22, 12:24 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1224 PM CDT TUE JUL 22 2008 ...UPDATE TO AVIATION... .UPDATE... CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS NORTHERN AND EASTERN MISSOURI THIS MORNING. RECENT RADAR TRENDS INDICATE A MORE SOUTHWARD TURN TO THE CONVECTION ALONG A LOW LEVEL THETA E GRADIENT. HAVE HAD A FEW REPORTS OF LARGE HAIL WITH THESE STORMS IN THE LSX CWA. THESE HAIL REPORTS CORRELATED WELL WITH 55 DBZ REFLECTIVITIES TO AROUND 30 KFT MSL. A COUPLE OF OUTFLOW BOUNDARIES ARE DRAPED ACROSS THE MISSOURI OZARKS. ONE SUCH BOUNDARY IS SINKING SOUTH TOWARDS THE HIGHWAY 60 CORRIDOR. ANOTHER MORE DIFFUSE BOUNDARY EXTENDS FROM NEAR FORT SCOTT KANSAS TO WEST PLAINS. KSGF MORNING SOUNDING REVEALS A FEW INTERESTING FEATURES. FIRST OFF...THIS RAOB EXHIBITS A DECENT WET/HYBRID MICROBURST SIGNATURE. THIS IS FURTHER BACKED BY THE THETA E DIFFERENTIAL BETWEEN THE SURFACE AND AROUND 700 MB. ALSO...A MODIFIED SOUNDING YIELDS AROUND 2000 J/KG OF CAPE WITH A DECENT LOW LEVEL MIXED LAYER. WITH ALL THAT SAID...WILL NEED TO WATCH STORMS CLOSELY TODAY AS MICROBURST POTENTIAL IS UP THERE. WILL ALSO NEED TO WATCH THIS MULTICELL CLUSTER ACROSS CENTRAL MISSOURI...WITH THE MOST LIKELY AREA FOR SEVERE WINDS ALONG ANY SEGMENTS MOVING SOUTHEASTWARD. LARGE HAIL POTENTIAL IS ALSO THERE GIVEN THE AMOUNT OF INSTABILITY. MEAN STORM MOTIONS WILL NOT BE ALL THAT GREAT TODAY EITHER...SO HEAVY RAINFALL AND FLOODING WILL BE A THREAT... ESPECIALLY WITH ANY TRAINING STORMS. INITIAL EXPECTATIONS ARE FOR THAT CLUSTER OF STORMS TO CONTINUE MOVING SOUTH SOUTHEAST ACROSS CENTRAL MISSOURI ALONG THAT THETA E GRADIENT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED THIS AFTERNOON ALONG ANY REMNANT OUTFLOW BOUNDARIES ACROSS PORTIONS OF SOUTHWEST MISSOURI. HAVE UPDATED POP AND WEATHER GRIDS TO COVER THIS THINKING. ALSO LOWERED TEMPERATURES SEVERAL CATEGORIES ACROSS CENTRAL MISSOURI DUE TO EXPECTED RAIN AND CLOUD COVER. UPDATES ALREADY SENT. SCHAUMANN && .DISCUSSION... MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND HEAT INDEX VALUES. MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES. SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA. WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS OF THE CWA WILL LIKELY REACH BACK INTO THE MID TO UPPER 90S WHILE NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI. MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN MISSOURI THEN. RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK. && .AVIATION... FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:46 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| Jul 22, 11:15 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Morgan | 43 min |
| Jul 22, 12:41 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 64 min |
| Jul 22, 12:55 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 65 min |
| Jul 22, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 54 min |
| Jul 22, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 59 min |
| Jul 22, 1:41 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 64 min |
| Jul 22, 1:45 PM CDT | Areal Flood Advisory | SGF | Christian, Dade, Douglas, Greene, Lawrence, Webster | 2 hr |
| Jul 22, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 64 min |
| Jul 22, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 48 min |
| Jul 22, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 61 min |
| Jul 22, 3:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 63 min |
| Jul 22, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.